Arizona, 2008

Lightning Strike in Arizona, July 23, 2008

July 23, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced lightning that stuck a man that was working on a fence about 5 miles west of Flagstaff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced lightning that stuck a man that was working on a fence about 5 miles west of Flagstaff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:40 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 23, 9:40 AM MST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
940 AM MST WED JUL 23 2008

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST THIS WEEK ACROSS EASTERN
ARIZONA WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. WESTERN
ARIZONA WILL SEE DRIER CONDITIONS THROUGH THURSDAY...WITH ONLY
ISOLATED STORMS ANTICIPATED. MOISTURE IS EXPECTED TO INCREASE FROM
THE SOUTH BY THE WEEKEND...BRINGING A BETTER CHANCE OF THUNDERSTORMS
FOR ALL OF NORTHERN ARIZONA.

&&

.DISCUSSION...NORTHERN ARIZONA IS GENERALLY FREE OF PRECIPITATION AT
THE CURRENT TIME THIS MORNING...BUT ANOTHER ROUND OF SHOWERS IS
EXPECTED TO DEVELOP THROUGH THE DAY. FOCUS OF THUNDERSTORM ACTIVITY
LOOKS TO BE ACROSS EASTERN ARIZONA AGAIN TODAY AS A HIGH PRESSURE
RIDGE WILL BE SITUATED ALONG THE DESERT SOUTHWEST THROUGH THE
SOUTHERN ROCKIES. SOME DRYING AND STABILIZING FORCES WILL BE IN
PLACE FURTHER WEST...THOUGH ISOLATED SHOWERS WILL STILL BE POSSIBLE
WEST OF FLAGSTAFF. THERE IS STILL WEAK STORM MOTION ALONG WITH THE
RELATIVELY MOIST AIR MASS...SO URBAN AND SMALL STREAM FLOODING MAY
WELL BE THE WEATHER THREAT OF FOCUS TODAY...THOUGH ISOLATED SEVERE
HAIL OR WIND WILL ALSO BE POSSIBLE.

THE FLOW PATTERN ALOFT WILL LIKELY PROVIDE FOR A SOMEWHAT MOISTER
AIR MASS BY THE WEEKEND INTO EARLY NEXT WEEK...WITH THE CONTINUATION
OF SCATTERED THUNDERSTORMS ANTICIPATED FOR EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT SHRA/TSRA EXPECTED TO DEVELOP
THIS AFTERNOON MAINLY EAST OF A K0V7-KFLG-KPRC LINE WITH ONLY ISOLD
ACTIVITY WEST. ISOLD IFR/MVFR CONDITIONS PSBL IN THE STRONGEST
STORMS. AFT 03Z...ACTIVITY DIMINISHING WITH ISOLD -SHRA/-TSRA PSBL
OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SATURDAY THROUGH MONDAY...A MOIST AND UNSTABLE AIRMASS WILL CONTINUE
TO BRING SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

PUBLIC.............KD
AVIATION/FIRE WX...DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Jul 23, 9:30 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST WED JUL 23 2008

AZZ004>018-037>040-240300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY ACROSS
NORTHERN ARIZONA...ESPECIALLY ACROSS EAST-CENTRAL ARIZONA NEAR AND
ADJACENT TO THE CHUSKA MOUNTAINS...EASTERN MOGOLLON RIM...AND WHITE
MOUNTAINS. STORM MOVEMENT WILL BE WEAK TODAY WITH LOCALLY HEAVY
RAIN...AND ANY ASSOCIATED SMALL STREAM FLOODING...LIKELY BEING THE
MAIN THREAT FROM ANY THUNDERSTORMS. GUSTY WINDS AND ISOLATED SEVERE
HAIL WILL BE POSSIBLE AS WELL IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOON MOISTURE IS EXPECTED TO REMAIN OVER NORTHERN ARIZONA THROUGH
THE WEEKEND AND EARLY NEXT WEEK...BRINGING A GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE NORTHLAND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Coconino

When
July 23, 2:45 PM MST
Where
Coconino County, 3.46 mi WSW of Flagstaff
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.190, -111.710

A man was working on a fence when lightning hit nearby or hit the fence. The jolt knocked the man away and ripped the glove off his hand. He had numbness and tingling in his arm. He was transported to the hospital for observation.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126918.